Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 77, NWS Blacksburg, VA

May 13, 2002Amherst County, Bedford County, Campbell County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 13, 2002, 1:41 PM EDT for Amherst County, Bedford County, Campbell County, Virginia. It was in force for 19 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 13, 2002, 1:41 PM EDT (17:41 UTC)
Expired
May 13, 2002, 2:00 PM EDT
In force
19 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Amherst County, VA, Bedford County, VA, Campbell County, VA

The radar

The Roanoke radar (KFCX), 98 km from the middle of the area, began a volume at 17:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 2:00 PM EDTThunderstorm WindGladys, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 10:00 AM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 5.7 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2002-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 281 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2002-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
281 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

509 
WUUS51 KRNK 131719
SVRRNK

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
120 PM EDT MON MAY 13 2002

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN AMHERST COUNTY IN CENTRAL VIRGINIA
  NORTHEASTERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA
  CAMPBELL COUNTY IN CENTRAL VIRGINIA

* UNTIL 200 PM EDT.

* AT 119 PM EDT...DOPPLER RADAR INDICATRED A SEVERE THUNDERSTORM 8 
MILES EAST OF BIG ISLAND...AND ONE IN EASTERN BEDFORD 
COUNTY...MOVING EAST AT 30 MPH.

WINDS OF UP TO 65 MPH AREW POSSIBLE WITH THESE STORMS.

SOME LOCATIONS THREATENED THROUGH 200 PM EDT INCLUDE
  CONCORD...
  AMHERST...

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 12:28 PM EDT, 1 hour 13 minutes earlier.

Area forecast discussion, May 13, 12:28 PM EDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1228 PM EDT MON MAY 13 2002

AFTER COORDINATING WITH SPC...PLAN ON UPDATING TO REMOVE COUNTIES
WEST OF TH EBLUE RIDGE FROM THE SEVERE THUNDERSTORM WATCH. SQUALL
LINE WELL AHEAD OF THE FRONT CONTINUES TO OUT RACE THE FRONT MOVING
INTO UNSTABLE AIRMASS WITH CAPES WELL ABOVE 2000 J/KG. THIS WILL BE
THE THREAT FOR THE NEXT FEW HOURS FOR SVR. WRN SECTIONS MAY GET
ANOTHER ROUND OF TSTMS WITH THE FRONT...BUT WOULD BE AFTER 300 PM.
DESPITE LESS OF A THREAT FOR HEAVY RAIN IN THE FLOOD WATCH
AREA...WILL LEAVE THE FLOOD WATCH UP AS MORE TSTMS WILL LIKELY MOVE
BACK INTO THAT AREA LATER THIS AFTERNOON.

.RNK...
NC...SEVERE THUNDERSTORM WATCH UNTIL 300 PM NCZ003>006-020.
VA...FLOOD WATCH TODAY VAZ007-VAZ009-VAZ019>020.
     SEVERE THUNDERSTORM WATCH UNTIL 300 PM
VAZ022>024-032>035-043>047
     VAZ058-059.
WV...FLOOD WATCH TODAY WVZ042>045.

JJ

In the hours before

Special weather statement, May 13, 8:38 AM EDT, 5 hours 3 minutes before
NCZ001-002-018-VAZ007-009-015-WVZ042-043-045-131430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
838 AM EDT MON MAY 13 2002

...STRONG THUNDERSTORMS APPROACHING THE AREA...

A LINE OF STRONG THUNDERSTORMS ARE MOVING EASTWARD OUT OF KENTUCKY
AND TENNESSEE...AND WILL BE APPROACHING THE NORTHERN MOUNTAINS OF
NORTH CAROLINA...THE MOUNTAIN EMPIRE REGION OF SOUTHWEST VIRGINIA...
AND SOUTHEASTERN WEST VIRGINIA AROUND 1000 AM. THESE STORMS ARE
SLOWLY WEAKENING...BUT ARE EXPECTED TO CONTAIN WIND GUSTS TO AROUND
40 MPH. A FEW OF THE STORMS MAY REMAIN STRONG ENOUGH TO PRODUCE
WIND GUSTS GREATER THAN 50 MPH...WHICH COULD DOWN TREES AND POWER
LINES.

PEOPLE IN THE PATH OF THESE STORMS SHOULD KEEP A CLOSE WATCH ON THE
WEATHER THIS MORNING. BE PREPARED TO SEEK SAFE INDOOR SHELTER
IF THREATENING WEATHER APPROACHES OR A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR
UPDATES.

JJ
Special weather statement, May 13, 11:23 AM EDT, 2 hours 18 minutes before
NCZ002>006-019-020-VAZ011-013>020-022>024-032>035-043>047-058-059-
WVZ044-131800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1123 AM EDT MON MAY 13 2002

...LINE OF STRONG THUNDERSTORMS MOVING THROUGH THE AREA...

A LINE OF STRONG THUNDERSTORMS IS MOVING EASTWARD ACROSS NORTHWEST
NORTH CAROLINA...SOUTHWEST VIRGINIA AND EXTREME SOUTHEAST WEST
VIRGINIA. AT 1120 AM...THE STORMS EXTENDED FROM THE GREENBRIER
VALLEY IN SOUTHEAST WEST VIRGINIA...SOUTHWEST THROUGH THE NEW
RIVER VALLEY IN SOUTHWEST VIRGINIA...AND INTO THE NORTHERN MOUNTAINS
OF NORTH CAROLINA. THE LINE IS MOVING EAST AT AROUND 40 MPH...AND
WILL BE MOVING INTO THE FOOTHILLS OF THE BLUE RIDGE AROUND NOON.
THE STORMS WILL THEN CONTINUE EASTWARD INTO THE PIEDMONTS OF
SOUTHSIDE VIRGINIA AND NORTHWEST NORTH CAROLINA BETWEEN 1:00 AND
3:00 PM. AS THE STORMS MOVE INTO THE FOOTHILLS...THEY ARE EXPECTED TO
STRENGTHEN AND ARE LIKELY TO PRODUCE DAMAGING WINDS IN SOME AREAS.

PEOPLE IN THE PATH OF THESE STORMS SHOULD KEEP A CLOSE WATCH ON THE
WEATHER THIS MORNING. BE PREPARED TO SEEK SAFE INDOOR SHELTER
IF THREATENING WEATHER APPROACHES OR A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR
UPDATES.

JJ
Local storm report, May 13, 11:37 AM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1137 AM EDT MON MAY 13 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1120 AM    2S LEWISBURG              WV   WIND DAMAGE
05/13/02   GREENBRIER                     TREES DOWN ON VEHICLE.
Special weather statement, May 13, 12:53 PM EDT, 48 minutes before
NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-131900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1253 PM EDT MON MAY 13 2002

...LINE OF STRONG THUNDERSTORMS CONTINUES MOVING THROUGH THE AREA...

A LINE OF STRONG THUNDERSTORMS CONTINUES MOVING EASTWARD INTO THE
FOOTHILLS OF THE BLUE RIDGE IN NORTHWEST NORTH CAROLINA AND SOUTHWEST
VIRGINIA. AT 1250 PM...THE STORMS EXTENDED FROM THE SOUTHERN
SHENANDOAH VALLEY INCLUDING THE ROANOKE AREA...SOUTHWEST THROUGH
BEDFORD...FRANKLIN AND PATRICK COUNTIES IN VIRGINIA...AND SURRY
AND WILKES IN NORTHWEST NORTH CAROLINA. THE LINE IS MOVING EAST AT
AROUND 35 MPH...AND WILL BE MOVING INTO THE PIEDMONTS OF SOUTH SIDE
VIRGINIA AND NORTHWEST NORTH CAROLINA BETWEEN 1:00 AND 3:00 PM. AS
THE STORMS CONTINUE MOVING EASTWARD...THEY ARE LIKELY TO PRODUCE
DAMAGING WINDS IN SOME AREAS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR AREAS ALONG AND
EAST OF THE BLUE RIDGE THROUGH 300 PM. THE SEVERE THUNDERSTORM
WATCH HAS BEEN CANCELLED FOR AREAS WEST OF THE BLUE RIDGE IN
NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...AND SOUTHEAST
WEST VIRGINIA.

PEOPLE IN THE PATH OF THESE STORMS SHOULD KEEP A CLOSE
WATCH ON THE WEATHER THIS MORNING. BE PREPARED TO SEEK SAFE INDOOR
SHELTER IF THREATENING WEATHER APPROACHES OR A WARNING IS ISSUED.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

JJ
Local storm report, May 13, 1:00 PM EDT, 41 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
100 PM EDT MON MAY 13 2002

TIME (EDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1155 AM    RINER                     VA   60+ MPH WIND
05/13/02   MONTGOMERY                     BY SPOTTER

1150 AM    INDIAN VALLEY             VA   LARGE TREES DOWN
05/13/02   ROCKINGHAM                     ON HIGHWAY 87

1230 PM    ROANOKE CITY              VA   TREES DOWN ON
05/13/02   ROANOKE                        ORANGE AVENUE

1150 AM    GRAYSON TOWN              VA   LARGE TREES DOWN
05/13/02   PULASKI                        ON GRAYSON ROAD
Local storm report, May 13, 1:32 PM EDT, 9 minutes before
LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE BLACKSBURG VA
132 PM EDT MON MAY 13 2002

CORRECTED FOR WRONG COUNTY IN SECOND REPORT

TIME (EDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1155 AM    RINER                     VA   60+ MPH WIND
05/13/02   MONTGOMERY                     BY SPOTTER

1150 AM    INDIAN VALLEY             VA   LARGE TREES DOWN
05/13/02   FLOYD                          ON HIGHWAY 87

1230 PM    ROANOKE CITY              VA   TREES DOWN ON
05/13/02   ROANOKE                        ORANGE AVENUE

1150 AM    GRAYSON TOWN              VA   LARGE TREES DOWN
05/13/02   PULASKI                        ON GRAYSON ROAD

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 10:13 AM EDTSevere Thunderstorm WarningRNKSmyth, Tazewell62 min
May 13, 10:27 AM EDTSevere Thunderstorm WarningRNKGrayson63 min
May 13, 10:46 AM EDTSevere Thunderstorm WarningRNKBland, Wythe59 min
May 13, 11:40 AM EDTSevere Thunderstorm WarningRNKPulaski35 min
May 13, 11:44 AM EDTSevere Thunderstorm WarningRNKFloyd, Montgomery61 min
May 13, 12:18 PM EDTSevere Thunderstorm WarningRNKFranklin, Roanoke, City of Roanoke, City of Salem57 min
May 13, 12:40 PM EDTSevere Thunderstorm WarningRNKBedford50 min
May 13, 1:10 PM EDTSevere Thunderstorm WarningRNKPittsylvania65 min
May 13, 1:38 PM EDTSevere Thunderstorm WarningRNKAmherst, Campbell22 min
May 13, 1:51 PM EDTSevere Thunderstorm WarningRNKAppomattox, Buckingham39 min
May 13, 5:14 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville46 min
May 13, 6:09 PM EDTSevere Thunderstorm WarningRNKHalifax51 min
May 13, 6:35 PM EDTSevere Thunderstorm WarningRNKCharlotte40 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.